Colorado, 2019

Winter Storm and Heavy Snow in Colorado, December 12 to 16, 2019

December 12 to 16, 2019 · NWS GJT · 10 events in 8 counties and zones

A long duration atmospheric river event resulted in moderate to heavy snow over the western Colorado mountains as well as some higher elevation valleys as several midlevel disturbances progressed through the region. Winds gusted from 40 to 50 MPH at times with up to 75 MPH above treeline in the San Juan Mountains.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A long duration atmospheric river event resulted in moderate to heavy snow over the western Colorado mountains as well as some higher elevation valleys as several midlevel disturbances progressed through the region. Winds gusted from 40 to 50 MPH at times with up to 75 MPH above treeline in the San Juan Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 12, 5:12 AM MST, 48 minutes earlier.

Area forecast discussion, Dec 12, 5:12 AM MST, 48 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
512 AM MST Thu Dec 12 2019

.SHORT TERM...(Today through Friday)
Issued at 500 AM MST Thu Dec 12 2019

The first round in a two-part weather event will arrive over the
Western Slope later this morning. This winter weather system will
be characterized by fast flow aloft, transporting a stream of
Pacific moisture inland across the California Sierra, Utah
Wasatch, and finally through the Rocky Mountains in Colorado.
Forecast guidance is in good agreement through the short term
regarding this event. Snow, in the form of virga, is already
being detected aloft on radar and satellite data clearly indicates
a thickening blanket of clouds overspreading northern Utah and
northern Colorado. Snow will break out over the Elkhead and Park
ranges first later this morning, spreading south through the Flat
Tops, Gore, and northern Sawatch and Elk mountains through the
afternoon. The snow is expected to be light at first, with
intensity picking up through the night and peaking on early Friday
morning with this first round. Snow will taper off on Friday
afternoon as a lull in the moisture stream moves through at this
time. QPF totals in forecast guidance remain in solid agreement,
and a general 6-12 inches of snow are likely in the aforementioned
mountain ranges. Higher totals are possible in the Park, Elkhead,
Gore and Sawatch ranges above 11,000 feet where snow will fall
the longest and heaviest. Additionally, fast jetstream flow aloft
will result in a windy event in the higher elevations. Gusts
upwards of 40 to 50 mph are likely near and above treeline. For
these reasons, we have opted to upgrade the Winter Weather
Advisories to Winter Storm Warnings in the Park, Gore and Sawatch
ranges for the time period from this afternoon through Friday
afternoon given the potential impacts from heavy snow and blowing
snow. Winter Weather Advisories remain in effect for the Flat
Tops, West Elks, and southern Sawatch ranges. The valleys will
remain warm with this event and highs are expected to top out in
the low to mid 40s on both Thursday and Friday. Precipitation will
remain rather sparse in the valleys with plenty of dry air in
place below 750 mb. Only a hundredth or two of liquid is likely
for places like Grand Junction, Montrose, and Rifle. Farther
south, 1-3 inches are possible in the northern San Juans with
areas south of this range remaining dry. Overall, forecast
confidence remains high in the short term.

.LONG TERM...(Friday night through Wednesday)
Issued at 500 AM MST Thu Dec 12 2019

The second wave of moisture moves into eastern Utah and western
Colorado on Friday night into Saturday morning. Forecast
confidence is not as high with this portion of the event compared
with the first half. This is due to several differences in
forecast model placement of the moisture stream and thus, the heaviest
precipitation totals. The ECMWF remains farther south in
comparison to the GFS and NAM, especially through Sunday. QPF
forecasts indicate enough moisture for another 6-12 inches of
snow, possibly 10-16 inches in the higher elevations with this
second wave. However, exactly where that moisture stream sets up
could range from as north as the mountains along the I-70 corridor
to as far south as the San Juans. For these reasons, we will
continue the Winter Storm Watch for the timeframe from Friday
night through Sunday evening. It is likely that Winter Storm
Warnings will be needed for some (or perhaps all) of the major
mountain ranges, but another model cycle or two will be key in
determining those details.

Precipitation chances in the valleys look a bit better with this
second wave, especially as a potential weak trough moves through
on Sunday. 0.1 to 0.2" of liquid will be possible in Grand
Junction, Montrose, and Durango. Some of this may fall as snow,
especially on Saturday night into Sunday when colder air is
expected to filter in from the northwest.

Cold northwesterly flow will remain in place on Monday into
Tuesday behind this system with a few snow showers possible in the
higher elevations of the north. Things finally dry out completely
on Wednesday as a ridge builds in over the southwest. Overall,
temperatures will run near to above normal though Saturday, with
below normal temperatures returning by Sunday into early next
week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 423 AM MST Thu Dec 12 2019

Fog has risen to low stratus overnight at VEL. Low stratus will
remain entrenched in the basin through the morning until mixing
finally scatters the layer in the 10am to noon timeframe.
Elsewhere expect ceilings to generally lower through the day,
exceeding ILS thresholds at some mountain terminals by late
afternoon. Isolated snow showers will affect HDN, possibly ASE,
late in the forecast period.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Storm Watch from Saturday afternoon through Sunday
     afternoon for COZ017>019.

     Winter Weather Advisory from 11 AM this morning to 5 PM MST
     Friday for COZ012-013.

     Winter Storm Watch from Friday afternoon through Sunday
     afternoon for COZ009-010-012.

     Winter Storm Warning from 11 AM this morning to 5 PM MST Friday
     for COZ004-010.

     Winter Storm Watch from Friday afternoon through late Saturday
     night for COZ004-013.

UT...Dense Fog Advisory until 10 AM MST this morning for UTZ024.

     Winter Storm Watch from Saturday afternoon through Sunday
     afternoon for UTZ028.

&&

SHORT TERM...MAC
LONG TERM...MAC
AVIATION...MAC
Hazardous weather outlook, Dec 12, 4:11 AM MST, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
411 AM MST Thu Dec 12 2019

COZ001>014-017>023-UTZ022>025-027>029-131115-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
411 AM MST Thu Dec 12 2019

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Light snow will develop over the central and northern mountains
today and will pick up through the evening and overnight. Expect
accumulations in locations over 7000 feet with strong wind at pass
level causing blowing and drifting snow. Spotters are encouraged
to report snow totals to the NWS.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Snow will diminish in intensity on Friday afternoon with a brief
lull moving through on Friday evening. Expect snow to pick up in
intensity again on Friday night into Saturday and last through
Sunday. Another round of snow accumulations are possible with 6-12
inches in many mountain locations. Spotters are again encouraged
to report snow totals to the NWS.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Dec 12, 1:59 AM MST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
159 AM MST THU DEC 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     DENSE FOG        1 NE RANGELY            40.10N 108.77W
12/12/2019                   RIO BLANCO         CO   AWOS

            AWOS STATION K4V0 RANGELY 2E.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather, 3 heavy snow, 3 winter storm. Local standard time, as filed.

Heavy Snow, Flattop Mountains

When
December 12, 6:00 AM MST to December 14, 8:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Storm total snowfall of 8 to 16 inches with locally higher amounts up to 22 inches estimated by the Ripple Creek SNOTEL site.

Heavy Snow, Elkhead and Park Mountains

When
December 12, 3:00 PM MST to December 14, 10:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Storm total snowfall of 1 to 2 feet with locally higher amounts up to 37 inches estimated by the Tower SNOTEL site.

Winter Storm, Gore and Elk Mountains/Central Mountain Valleys

When
December 12, 3:00 PM MST to December 14, 8:00 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
SNOTEL
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Storm total snowfall of 8 to 16 inches with locally higher amounts up to 19 inches estimated by the Vail Mountain SNOTEL site. Winds gusted from 40 to 50 MPH at times.

Winter Weather, Upper Yampa River Basin

When
December 12, 3:00 PM MST to December 13, 9:00 AM MST
Where
Upper Yampa River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Generally 5 to 7 inches of snow fell across the area in a little over 12 hours.

Heavy Snow, West Elk and Sawatch Mountains

When
December 12, 4:00 PM MST to December 15, 8:00 AM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Storm total snowfall of 10 to 20 inches with locally higher amounts up to 26 inches estimated by the Schofield Pass SNOTEL site.

Winter Weather, Central Colorado River Basin

When
December 12, 5:30 PM MST to December 13, 4:00 AM MST
Where
Central Colorado River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Generally 3 to 6 inches of snow fell across the area in 12 hours.

Winter Storm, Northwestern San Juan Mountains

When
December 12, 8:00 PM MST to December 16, 6:00 AM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
SNOTEL
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Storm total snowfall of 8 to 14 inches with locally higher amounts up to 17 inches reported at Telluride Ski Area. Winds gusted from 30 to 40 MPH with up to 75 MPH above treeline.

Winter Storm, Southwestern San Juan Mountains

When
December 12, 8:00 PM MST to December 16, 6:00 AM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
SNOTEL
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Storm total snowfall of 10 to 20 inches with locally higher amounts up to 22 inches estimated by the Columbus Basin SNOTEL site. Winds gusted from 30 to 40 MPH with up to 75 MPH above treeline.

Winter Weather, Upper Yampa River Basin

When
December 13, 9:00 PM MST to December 15, 9:00 AM MST
Where
Upper Yampa River Basin forecast zone
Reported by
COOP Observer
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Generally 4 to 8 inches of snow fell across the area. Heavy snow fell on the 14th as visibility averaged one quarter of a mile for several hours.

Winter Weather, Central Colorado River Basin

When
December 14, 11:30 AM MST to 3:00 PM MST
Where
Central Colorado River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

The slick, snowpacked roads impacted travel along Interstate 70 with up to 3 inches of snow reported by a CoCoRaHS observer near Wolcott.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 861340, 861341, 861342, 861348, 861339, 861347, 861343, 861344, 861345, 861346.